Alert archive / Oregon / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Portland, OR

October 24, 2021Marion County, Washington County, Yamhill County, Oregon

NWS Portland, OR issued this severe thunderstorm warning at Oct 24, 2021, 12:11 PM PDT for Marion County, Washington County, Yamhill County, Oregon. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 12:11 PM PDT (19:11 UTC)
Expired
Oct 24, 2021, 12:45 PM PDT
In force
34 min
Issued by
NWS Portland, OR
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Marion County, OR, Washington County, OR, Yamhill County, OR

The radar

The Portland,OR radar (KRTX), 42 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
721 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS56 KPQR 241911
SVRPQR
ORC047-067-071-241945-
/O.NEW.KPQR.SV.W.0003.211024T1911Z-211024T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Portland OR
1211 PM PDT Sun Oct 24 2021

The National Weather Service in Portland has issued a

* Severe Thunderstorm Warning for...
  Eastern Yamhill County in northwestern Oregon...
  Northwestern Marion County in northwestern Oregon...
  Southeastern Washington County in northwestern Oregon...

* Until 1245 PM PDT.

* At 1211 PM PDT, a severe thunderstorm was located near 
  McMinnville, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  McMinnville, Tigard, Tualatin, Newberg, Forest Grove, Dayton,
  Yamhill, Sherwood, Cornelius, Lafayette, Dundee, King City,
  Carlton, Durham, Gaston, St. Paul, Whiteson, Unionvale, Dilley and
  Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. Blinding torrential rainfall is also occurring with this 
storm, and may lead to local flooding. Slow down and do not drive 
your vehicle through flooded roadways.

&&

LAT...LON 4553 12312 4540 12276 4534 12282 4534 12285
      4532 12285 4532 12287 4531 12287 4509 12311
      4518 12332
TIME...MOT...LOC 1909Z 215DEG 35KT 4521 12316 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
 Miller0
1 follow-up statement
032 
WWUS56 KPQR 241927
SVSPQR

Severe Weather Statement
National Weather Service Portland OR
1227 PM PDT Sun Oct 24 2021

ORC047-241936-
/O.CAN.KPQR.SV.W.0003.000000T0000Z-211024T1945Z/
Marion OR-
1227 PM PDT Sun Oct 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.

LAT...LON 4553 12312 4541 12280 4534 12285 4527 12295
      4528 12297 4526 12300 4523 12300 4522 12301
      4522 12304 4521 12305 4520 12304 4519 12305
      4528 12320
TIME...MOT...LOC 1926Z 215DEG 35KT 4535 12302 

$$

ORC067-071-241945-
/O.CON.KPQR.SV.W.0003.000000T0000Z-211024T1945Z/
Yamhill OR-Washington OR-
1227 PM PDT Sun Oct 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT
FOR NORTHEASTERN YAMHILL AND SOUTHEASTERN WASHINGTON COUNTIES...

At 1227 PM PDT, a severe thunderstorm was located near Newberg, or 
12 miles south of Hillsboro, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newberg, Forest Grove, Dayton, Yamhill, Sherwood, Cornelius,
Lafayette, Dundee, King City, Carlton, Gaston, Dilley, Farmington and
Scholls.

In Oregon this includes State Highway 18 between mile markers 51 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4553 12312 4541 12280 4534 12285 4527 12295
      4528 12297 4526 12300 4523 12300 4522 12301
      4522 12304 4521 12305 4520 12304 4519 12305
      4528 12320
TIME...MOT...LOC 1926Z 215DEG 35KT 4535 12302 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
 Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 11:36 AM PDT, 35 minutes earlier.

Area forecast discussion, Oct 24, 11:36 AM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1136 AM PDT Sun Oct 24 2021

.SYNOPSIS...A strong fall storm will impact the region today through
Monday night with strong winds, high surf, locally heavy rain
showers, and enhanced thunderstorm potential. The worst conditions
will be found along the coast, with hazardous conditions also
expected in the adjacent coastal waters. The active pattern will
continue through the coming week, with temperatures staying near
normal.

&&

.SHORT TERM...Today through Tuesday...Satellite imagery reveals the
historic (for the area off the Pacific NW coast) deep low pressure
wrapping around itself near 131W and 46N. The low pressure appears
to be passing very near Buoy 46005 where the sea level pressure
bottomed out at 942.5 mb at 1750Z. The occluding front has lifted
northeastward across the region this morning. Winds have turned
southerly along the coast and in the southern two thirds of the
Willamette Valley behind the frontal passage and should remain
gusty/windy for the remainder of today and tonight. Made some subtle
tweaks to the forecast to incorporate the latest model data, but the
overall message remains the same. It will become increasingly windy
along the coast this afternoon and evening and increasingly breezy
in the Willamette Valley during that time.

In addition, thunderstorms are already spreading towards the coast
this morning bringing with them a threat of damaging winds and there
still looks to be a chance of a waterspout coming onto the coast
this afternoon and evening. There is a slight chance that enough
heating will occur in the Willamette Valley to allow a few
thunderstorms to develop this afternoon and early evening. The main
concern with any thunderstorms or stronger showers in the Willamette
Valley will be their ability to mix stronger winds aloft down to the
surface and result in localized damaging winds. Expect thunderstorm
chances to decrease rather quickly this evening with loss of solar
insolation in the Willamette Valley, though. However, thunderstorm
chances will continue along the coast into Monday. Unsettled weather
will continue into Tuesday as another shortwave trough slides by to
our north and pushes a weak front into the region early Tuesday.
/Neuman

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY...The pattern still
generally looks to stay on the wet side through much of the
coming week as mean upper level troughing continues to reside
over Alaska and the North Pacific. Flow will briefly come more
up from the southwest for the Wednesday system, looking like
another atmospheric river event setting up. By no means is it
very strong at this point and the exact track has been going
further north and may only end up affecting WA. Continued to
utilize an ensemble heavy approach and maintained chance PoPs
through much of the period given relatively large model spread.
One similarity that looks to be developing is ridging for next
weekend which may end up bringing a dry Halloween to the
forecast area. /CB/Kriederman

&&

.AVIATION...18Z TAFs: Rain and clouds persist this afternoon but
conditions remain VFR as the main bulk of the initial front has
pushed northeast inland. Some areas within the Willamette Valley,
especially those areas that near the Coast Range, will bounce
between VFR and MVFR through the next few hours. However,
trending more towards VFR after 20Z. Winds along the coast have
already taken a southerly direction and the southern Willamette
Valley is following suit. Winds will continue to amplify this
afternoon with gusts exceeding 40 kt possible along coastal
terminals. The northern Willamette Valley, especially near the
Columbia River will struggle to get as windy as low level
easterly winds are not allowing the higher wind speeds aloft to
mix down. However, still expecting gusty winds as the rain lets
up and a few sky breaks occur.

Conditions will remain fairly consistent through the next 18+
hours or so. One challenge remains the chances for thunderstorms.
Right now, that mainly exists along the coast where a few strikes
have popped up just outside of the 10SM threshold, however,
easily could see a strike or two within the vicinity of the
airports like KAST and KONP. Inland locations could see a chance
for thunderstorms, but chances are looking slimmer so have
excluded from TAFs.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR CIGs will persist through the next 24
hours with short periods of MVFR skies with stronger passing
storms. Expecting surface southeasterly winds which, when
combined with the southerly winds aloft, could produce some LLWS
below 2000 ft. Have included it for the short term, but should
dissipate in the afternoon as the easterly flow weakens and the
southerly flow takes over. Winds should increase to gusts around
30 kt from the south in the afternoon after 23Z Sunday.
Expecting rain showers, possibly becoming heavy at times which
may limit visibility temporarily.   -Muessle

&&

.MARINE...Forecast remains on track and minimal changes were made
for the short term period. The 06Z NAM indicated a surface low
pres of around 950 mb out near 45N 136W. The NAM, GFS and ECMWF
deterministic runs are in general agreement showing a 944 mb
central pressure at 45N 133W at 12Z. The EPS ensemble members are
generally between 940 and 950 mb. Based on a climatology study
by WPC, the lowest pressure ever recorded in the area between
30N-50N and 120W-140W is 944 mb, ironically also on October 24,
but in 1977. So this is a historic storm, but should likely
remain far enough offshore to keep the strongest winds out of our
waters. The EPS ensembles valid 18Z show 45-55 kt wind gusts over
the waters. This is in line with the 4km WRF-GFS. The strongest
wind period looks to be late Sun afternoon through about 12Z Mon.
Current Storm Warnings look to be in good shape. The latest
model output shows the initial wind surge expected early this
morning a little weaker. Thus, storm force gusts may not develop
until late morning. The 15Z Mon end time for storm force gusts
looks reasonable.

Wind speeds gradually diminish 18Z Mon through 12Z Tue. Another
surface trough moves through the waters Tue morning, which may
result in a brief period of 30-35 kt gusts. Sub-20 kt wind speeds
are expected Tue night through the remainder of the extended
period.

Combined seas will become more wind wave/fresh swell driven as
winds increase through the day. By mid-evening Sunday, the dynamic
fetch generated higher swell will arrive to the waters. Then a
SW swell around 25 feet will arrive to result in 30-35 ft
combined seas. Nudged seas up another 1-2 ft during the peak
period to account for the below-average past performance of the
wave models. The 00Z spectral guidance for buoy 46050 shows the
peak seas occurring about 2-3 hours earlier than the the 23/00Z
run, or around 03Z Mon. The 00Z GEFS probabilistic wave height
guidance shows a 50-60 percent chance of seas exceeding 30 ft
over the waters and likely closer to 70 percent over the outer
zones. Seas to remain above 25 ft through Mon evening and fall
below 20 ft around 12Z Tue. Weishaar

&&

.BEACH HAZARDS...The powerful low and associated gale to storm force
winds expected over the next few days will also generate rough and
hazardous seas and produce significant coastal impacts through
Monday night. A Coastal Flood Warning remains in place as swell
heights will build to above 25 feet tonight into Monday, with
breakers as high as 35 feet in the surf zone. Exercise extreme
caution on area beaches and do not venture out onto outcroppings
or jetties. /CB

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 5 AM PDT Monday for Central Willamette
     Valley-Greater Portland Metro Area-Lower Columbia-South
     Willamette Valley.

     Coastal Flood Warning from 8 PM this evening to 5 AM PDT
     Tuesday for Central Oregon Coast-North Oregon Coast.

     High Wind Warning until 9 AM PDT Monday for Central Oregon
     Coast-North Oregon Coast.

WA...Wind Advisory until 5 AM PDT Monday for Greater Vancouver Area-
     I-5 Corridor in Cowlitz County.

     High Wind Warning from 3 PM this afternoon to 9 AM PDT Monday
     for South Washington Coast.

     Coastal Flood Warning from 8 PM this evening to 5 AM PDT
     Tuesday for South Washington Coast.

PZ...Storm Warning until 8 AM PDT Monday for coastal waters from Cape
Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until 11 AM PDT Monday for Columbia River
     Bar.

&&

In the hours before

Local storm report, Oct 24, 11:36 AM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1136 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     NON-TSTM WND GST 1 SSW HECETA BEACH      44.02N 124.14W
10/24/2021  M58 MPH          LANE               OR   MESONET

            WEATHERFLOW STATION NEAR NORTH JETTY OF
            SIUSLAW.

&&

CN
Local storm report, Oct 24, 11:41 AM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1141 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 1 NNE YAQUINA HEAD      44.69N 124.06W
10/24/2021  M57 MPH          LINCOLN            OR   TRAINED SPOTTER

&&

CN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:44 PM PDTSmall Craft AdvisoryPQR10 hr
Oct 24, 12:47 PM PDTSpecial Weather StatementPQRWashington13 min
Oct 24, 1:02 PM PDTSevere Thunderstorm WarningPQRColumbia, Multnomah28 min
Oct 24, 1:18 PM PDTSpecial Weather StatementPQRMarion12 min
Oct 24, 1:36 PM PDTSpecial Weather StatementPQRMultnomah24 min
Oct 24, 2:47 PM PDTSpecial Weather StatementPQRLinn13 min
Oct 24, 3:12 PM PDTSpecial Weather StatementPQRLinn18 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.